MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH DELTA V-40 CERAMIC HEAD 36/-5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH DELTA V-40 CERAMIC HEAD 36/-5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 6570-0-036
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/04/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Rep reported that a biolox delta v40 femoral head allegedly fractured into pieces when impacted onto the trunnion of an exeter stem.Delay of 1 minute to surgery whilst another femoral head implant was sourced.
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving a ceramic head was reported.The event was confirmed through through material analysis of the returned device.Method & results: -product evaluation and results: visual inspection was performed as part of the material analysis report (mar), dated (b)(6) 2019.This inspection indicated: approximately 85% of returned head fragments returned fractured.These fragments generally fractured longitudinally through the taper region of the head and contained portions of the original taper surfaces.This type of longitudinal fracture pattern is created by overload hoop stresses caused by the wedge effect of the stem trunnion.Two possible primary fracture surfaces were identified on fragments a through c; although, the fracture surfaces were damaged by post-fracture edge chipping, obscuring the location of fracture origin.Macro-features of the fractures illustrate the approximate fracture origins and indicate hoop stresses that were consistent with an overload event.Due to an intentional bias in the taper dimensions, the contact pattern characteristic of a normal head/neck assembly is a continuous ring of stem metal transfer located near the proximal end (bottom) of the tapered surface.A typical continuous metal transfer ring was evident on all visible machined tapered surfaces of the returned fragments, indicating proper seating of the head onto the stem trunnion.A material analysis has been performed.The report concluded:based on the given information, no identifiable material or manufacturing discrepancies were observed on the surfaces examined on the returned femoral head or insert.One potential primary fracture surface exhibited post-fracture damage, obscuring the fracture origin and preventing further analysis of the fracture conditions.The continuous metal transfer ring indicated that the head was likely properly seated on the stem trunnion.Macro-features of the fracture indicated hoop stresses that were consistent with an overload event.The approximate fracture origins are located adjacent to the distal chamfer.-clinician review: no medical records were received for review with a clinical consultant.-product history review: indicated all devices were manufactured and accepted into final stock with no reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusion: visual inspection was performed as part of the material analysis report (mar), dated 31 may 2019.This inspection indicated: approximately 85% of returned head fragments returned fractured.These fragments generally fractured longitudinally through the taper region of the head and contained portions of the original taper surfaces.This type of longitudinal fracture pattern is created by overload hoop stresses caused by the wedge effect of the stem trunnion.Two possible primary fracture surfaces were identified on fragments a through c; although, the fracture surfaces were damaged by post-fracture edge chipping, obscuring the location of fracture origin.Macro-features of the fractures illustrate the approximate fracture origins and indicate hoop stresses that were consistent with an overload event.Due to an intentional bias in the taper dimensions, the contact pattern characteristic of a normal head/neck assembly is a continuous ring of stem metal transfer located near the proximal end (bottom) of the tapered surface.A typical continuous metal transfer ring was evident on all visible machined tapered surfaces of the returned fragments, indicating proper seating of the head onto the stem trunnion.A material analysis has been performed.The report concluded:based on the given information, no identifiable material or manufacturing discrepancies were observed on the surfaces examined on the returned femoral head or insert.One potential primary fracture surface exhibited post-fracture damage, obscuring the fracture origin and preventing further analysis of the fracture conditions.The continuous metal transfer ring indicated that the head was likely properly seated on the stem trunnion.Macro-features of the fracture indicated hoop stresses that were consistent with an overload event.The approximate fracture origins are located adjacent to the distal chamfer.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
DELTA V-40 CERAMIC HEAD 36/-5
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8582712
Report Number0002249697-2019-01849
Device Sequence Number14262032
Product Code JDI
UDI-Device Identifier04546540608482
UDI-Public04546540608482
Combination Product (Y/N)N
Initial Reporter CountryZA
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2024
Device Catalogue Number6570-0-036
Device Lot Number70047502
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/24/2019
Initial Date Received by Manufacturer 04/08/2019
Supplement Date Received by Manufacturer07/03/2019
Initial Report FDA Received Date05/06/2019
Supplement Report FDA Received Date07/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age47 YR